Texas, 2014

Dust Storm in Texas, March 18, 2014

March 18, 2014 · NWS AMA · 11 events in 11 counties and zones

A cold front moved through the Texas Panhandle during the day on the 18th. Behind the cold front strong surface winds picked up dust causing lowered visibilities across the Panhandle.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Texas Panhandle during the day on the 18th. Behind the cold front strong surface winds picked up dust causing lowered visibilities across the Panhandle. Visibilities degraded to less than a quarter mile at: Dalhart (Dallam and County); Stratford (Sherman County); Spearman (Hansford County); Perryton (Ochiltree County); Dumas (Moore County); Borger (Hutchinson County); Miami (Roberts County); Panhandle (Carson County); Pampa (Gray County); Wheeler (Wheeler County); and Amarillo (Potter County). By 6:30 PM CST, the strong winds across the Texas Panhandle weakened and brought an end to dust storm conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 18, 11:03 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 18, 11:03 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1203 PM CDT TUE MAR 18 2014

.DISCUSSION...
WINDS A LITTLE SLOWER TO GET GOING BUT STILL LOOKS WELL FORECAST FOR
A WINDY PANHANDLE AFTERNOON. BASED ON THE SLOWER START AND ALL MODEL
GUIDANCE SEEMS TO HOLD ONTO STRONGER WINDS A LITTLE LONGER...HAVE
EXTENDED WIND...DUST ADVISORIES AND RED FLAG WARNINGS A FEW MORE
HOURS INTO EARLY EVENING. OTHERWISE...MINOR TWEAKS TO THE FORECAST
FOR MAX TEMPERATURES. ALSO ADDED AN AREA OF BLOWING DUST FOR THE
EXTREME SOUTHWEST PANHANDLE DUE TO DUST PLUME ALREADY INDICATED ON
SATELLITE IMAGERY.

GARCIA

&&

.AVIATION...
18Z TAF CYCLE
WINDS BEGINNING TO INCREASE ACROSS THE AREA. NORTHWEST WINDS OF 25 TO
30KTS EXPECTED AT ALL TAF SITES WITH GUSTS NEAR 35 TO 40. HAVE
EXTENDED WINDS TIL AROUND 02Z TIME FRAME AS THE TIGHTENING PRESSURE
GRADIENT IS FORECAST TO GO A LITTLE LONGER INTO THE EVENING. OTHER
AVIATION THREAT WILL BE BLOWING DUST AND HAVE INCLUDED TEMPO GROUPS
FOR LOWER VISIBILITIES FOR MUCH OF THE AFTERNOON FROM 20Z TO 00Z.
WINDS WILL BEGIN TO DIMINISH AFTER 02Z AND VFR CONDITIONS ARE
FORECAST FOR THE REMAINDER OF THE TAF PERIOD.

GARCIA

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT TUE MAR 18 2014/

AVIATION...
12Z TAF CYCLE
COLD FRONT MOVING THROUGH THE SOUTHERN TEXAS PANHANDLE WITH WINDS
SHIFTING TO THE NORTHWEST AND NORTH AT ALL THREE TAF SITES NOW.
SPEEDS CURRENTLY 5 TO 15 KNOTS...BUT STRONGER WINDS SHOULD BE MIXING
DOWN TO THE SURFACE BY MID MORNING OR SO. EXPECTING SPEEDS TO
INCREASE TO AROUND 20 TO 35 KNOTS WITH GUSTS NEAR 30 TO 40 KNOTS BY
15Z TO 17Z TODAY. BLOWING DUST WILL MOST LIKELY AFFECT THE DALHART
AND GUYMON TAF SITES WITH VISIBILITIES POSSIBLY BEING REDUCED TO ONE
MILE AT TIMES BETWEEN 16Z AND 21Z TODAY. OTHERWISE...VISIBILITIES AT
THE THREE TAF SITES SHOULD BE AROUND THREE TO FIVE MILES IN BLOWING
DUST. VFR CEILINGS WITH ONLY FEW TO SCATTERED HIGH LEVEL CLOUDS.
NORTHWEST WINDS EXPECTED TO DIMINISH AT ALL THREE TAF SITES BETWEEN
00Z AND 05Z WEDNESDAY TO AROUND 10 KNOTS OR LESS.

SCHNEIDER

PREV DISCUSSION... /ISSUED 403 AM CDT TUE MAR 18 2014/

DISCUSSION...
A DYNAMIC SPRING-LIKE MID LATITUDE CYCLONE WILL PASS NORTH OF THE
PANHANDLES TODAY. WIND AND BLOWING DUST ADVISORIES...AS WELL AS RED
FLAG WARNINGS HAVE BEEN POSTED FOR PORTIONS OF THE PANHANDLES.

THE INITIAL WIND SHIFT ASSOCIATED WITH A STRONG COLD FRONT HAS
ALREADY MOVED SOUTHWARD INTO THE OKLAHOMA PANHANDLE. GRADIENTS AND
WIND FIELDS WILL INCREASE MARKEDLY AFTER SUNRISE AS THE PARENT
CYCLONE EJECTS EASTWARD OVER THE CENTRAL PLAINS. VIRTUALLY ALL MODEL
SOLUTIONS SUPPORT THE ONSET OF ADVISORY LEVEL WINDS /SUSTAINED 35
MPH OR GREATER/ FIRST OVER THE WESTERN OKLAHOMA PANHANDLE...THEN
SPREADING SOUTHEASTWARD TOWARD THE EAST-CENTRAL PANHANDLE BY MID
AFTERNOON. MSLP GRADIENTS APPROACHING 6 MB/100 NM MAY ACTUALLY
SUPPORT LOCALIZED HIGH WINDS /SUSTAINED 40 MPH OR GUSTS NEAR 60
MPH/...ESPECIALLY OVER THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE.
TRENDS TOWARD SUCH SPEEDS WILL BE CLOSELY MONITORED. GIVEN THE
TRAJECTORY OF THE LOWER TROPOSPHERIC WIND MAXIMUM...EXPECT BLOWING
DUST TO EMERGE FROM WHAT HAS BEEN A PROLIFIC SOURCE REGION OF LATE
OVER SOUTHEASTERN COLORADO/SOUTHWEST KANSAS. THUS A BLOWING DUST
ADVISORY FOR VISIBILITIES LESS THAN 1 MILE WILL BE CONCURRENT WITH
THE WIND ADVISORY.

WINDS WILL TAPER QUICKLY BY EARLY EVENING AS MSLP GRADIENTS RELAX
AND A COOL/DRY PACIFIC AIRMASS SETTLES OVER THE ROCKIES AND ONTO THE
SOUTHERN PLAINS. THE REMAINDER OF THE WEEK WILL THEN BE
CHARACTERIZED BY A NOTABLE WARM UP WITHIN A RENEWED DOWNSLOPE REGIME
THURSDAY...FOLLOWED BY YET ANOTHER COLD FRONTAL PASSAGE FRIDAY.
UNFORTUNATELY...PRECIPITATION CHANCES CONTINUE TO LOOK SLIM TO NONE
THROUGHOUT THE PERIOD.

FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE SOUTHWEST/SOUTHERN TEXAS
PANHANDLE. TODAY/S SYNOPTIC PATTERN RESEMBLES A KNOWN CRITICAL FIRE
PATTERN FOR THE SOUTHERN PLAINS...BUT IS MAINLY LIMITED BY A LACK OF
PRONOUNCED POSITIVE TEMPERATURE ANOMALIES AND THE ASSOCIATED EARLY
ONSET OF COLD AIR ADVECTION. THAT SAID...DOWNSLOPE BREEZES OVERNIGHT
HAVE RESULTED IN PERSISTENT MILD NIGHTTIME TEMPERATURES AND
VIRTUALLY NO RECOVERY OF HUMIDITY. THUS THE ONSET OF CRITICAL FIRE
WEATHER WITHIN THE PRE-FRONTAL WARM/DRY SECTOR IS EXPECTED BY MID
MORNING AS WIND FIELDS INCREASE. ALTHOUGH THE THERMAL RIDGE /WHICH
DID IN FACT SUPPORT A LARGE WILDLAND FIRE NEAR THE TEXAS/NEW MEXICO
STATE LINE YESTERDAY/ WILL BE WEAKENED AND SUPPRESSED RELATIVE TO 24
HOURS AGO...TEMPERATURES WILL STILL WARM TO NEAR AND/OR SOME 5
DEGREES ABOVE SEASONAL AVERAGES OVER THE WARNED AREA. THIS INCLUDES
AREAS WITH FUELS CHARACTERIZED BY ERC/S APPROACHING OR LOCALLY
EXCEEDING 90TH PERCENTILE VALUES WITH A RECENT HISTORY OF TRENDING
FIRE ACTIVITY. SIGNIFICANT FIRE POTENTIAL WILL LIKELY BE GREATER JUST
SOUTH OF THE FORECAST AREA WITHIN WARMER PRE-FRONTAL CONDITIONS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CARSON...DALLAM...GRAY...HANSFORD...
     HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CARSON...DALLAM...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...COLLINGSWORTH...DEAF SMITH...DONLEY...
     OLDHAM...POTTER...RANDALL.

OK...BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Mar 18, 3:07 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
407 AM CDT TUE MAR 18 2014

OKZ001>003-TXZ001>020-182100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
407 AM CDT TUE MAR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWESTERLY WINDS SUSTAINED AT SPEEDS AROUND 35 MPH WITH
GUSTS NEAR 50 MPH WILL IMPACT THE OKLAHOMA PANHANDLE AS WELL AS THE
NORTHERN AND EAST-CENTRAL TEXAS PANHANDLE TODAY. THESE WINDS WILL
RESULT IN AREAS OF REDUCED VISIBILITY IN BLOWING DUST.

IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR OVER THE
SOUTHWEST AND THE SOUTHERN TEXAS PANHANDLE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED FIRE WEATHER MAY AGAIN DEVELOP THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD EXPECT CRITICAL
FIRE WEATHER TODAY OVER THE SOUTHWEST AND SOUTHERN TEXAS PANHANDLE...
AND ALSO SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ON
THURSDAY.

In the hours before

Local storm report, Mar 18, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     DUST STORM       11 E DALHART            36.06N 102.32W
03/18/2014                   DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1400227

BUFFALO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dust storm. Local standard time, as filed.

Dust Storm, Dallam

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Dallam forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Less than a quarter mile visibility 11 miles east of Dalhart.

Dust Storm, Sherman

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Sherman forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Stratford.

Dust Storm, Carson

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Carson forecast zone
Reported by
Trained Spotter
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Less than a quarter mile visibility 10 miles north Panhandle.

Dust Storm, Roberts

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Roberts forecast zone
Reported by
Trained Spotter
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Less than a quarter mile visibility 25 miles southeast of Spearman.

Dust Storm, Hansford

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Hansford forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Spearman.

Dust Storm, Ochiltree

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Ochiltree forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Perryton.

Dust Storm, Moore

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Moore forecast zone
Reported by
Trained Spotter
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Dumas.

Dust Storm, Hutchinson

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Borger.

Dust Storm, Gray

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Pampa.

Dust Storm, Wheeler

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Wheeler forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Wheeler.

Dust Storm, Potter

When
March 18, 2:00 PM CST to 6:25 PM CST
Where
Potter forecast zone
Reported by
Trained Spotter
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Less than a quarter mile visibility in Amarillo.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505012, 505013, 505016, 505017, 505018, 505019, 505020, 505022, 505023, 505024, 505025.